Warfarin & Mangosteen
I am a mangosteen lover.
I love the sweet & unique taste
of mangosteens, especially Thailand's mangosteens.
They are simply
I like whenever there is good
mangosteen harvest. It means there will be plenty of fresh, cheap mangosteens being sold everywhere. I can
easily purchase about 5-7kgs at any one time & share them with my family.
In May09, I took about 700-800grams
of fresh mangosteens for consecutively 2 days.
By the 2nd night, when I took my
INR, I noticed that my INR had increased from my usual range of 2.3 to 3.1.
Also, in an separate episode in
May09, I had quite a lot of mangosteens in one afternoon. Then, I recalled that I had yet to take my warfarin
(usually taken in the morning), hence I popped the warfarin tablets into my mouth as soon as I remembered. I
took my warfarin in less than 30mins after the mangosteen feast.
About 20 minutes later, I felt
extremely tired. My feet felt very heavy & I was almost dragging my feet in the house when I
walked. I was feeling very fatigue & had become a little disoriented. I had to make extra effort to walk
properly & to avoid knocking into furnitures.
I quickly went to my bed &
lay down as I felt that I might fall down anytime if I was not careful.
I did not know why I had suddenly
felt so tired & lethargic. I rested for about 45 minutes before I felt
I was curious over what had
come over me. I recalled that I had no "special" diet except taking lots of mangosteen & taking my
warfarin after that.
I began to recap what might be the
possible cause. The only "unique" thing I had done was taking my warfarin after my mangosteen
feast. From internet, I learnt that mangosteen had antioxidant effects, might increase the risk of
bleeding & could also cause sedation.
But, there was another saying that
claimed mangosteen could naturally promote the production of red blood cells, & hence, might
negatively counteract the works of warfarin.
In my case, mangosteens seemed to
enhance my anticoagulation effects, as my INR increased significantly, & that it had induced
some kind of sedation effect over me when I took warfarin after I had lots of
It was not a pleasant experience. I
dreaded to think what could have happen if one was driving, or carrying a baby when it
Hence, I would like to caution all warfarin users against taking warfarin immediately after having mangosteens. With
the kind of effect it may have over one's reaction & response time, it can
be very dangerous or even life threatening (depending on one's